Here’s one: This past Wednesday, July 13, was my latest chemotherapy day. As the Sloan Kettering nurse was assembling the apparatus – the fluids being injected are mostly hung in plastic bags from a frame, and connected by one or more tubes to the final tube that ends in the injection needle – she installed an item in the line that we hadn’t seen before. It was, as far as I could see, a plastic coil, just a couple of inches long. Its purpose, the nurse explained, was to protect the nurses from any “aerosol” emerging from the chemotherapy fluid – I think by providing a contact surface, the coil, on which the aerosol could congeal so that it wouldn’t escape into the air. And the reason? Evidently even the aerosol version of some chemotherapeutic drugs can cause harm to people exposed to it. Our nurse said that there’s one drug she can’t administer to patients at all, because of the headaches that she gets when she tries.
And here’s another: At my chemotherapy session just before we went abroad, back on June 22, I felt more aching in my arm than I usually do. Some aching is normal, because at least one of the chemotherapy drugs I’m receiving is an irritant for the blood vessels through which it passes, but this was, perhaps, more. I didn’t raise this with the nurse till near the end of the process, and that was probably a mistake: the patient must speak up. But anyway, when I did mention it, the nurses took it very seriously. They concluded then that what I’d experienced was an “extravasation,” or in other words a leak in which some of the fluid being injected had escaped my vein and got into my arm; fortunately, they thought what had leaked was not the chemotherapy agents themselves, but just the hydration – i.e., the saline solution -- that concludes the process.
That may have happened, but I’m still not sure because of what followed over the next couple of weeks. What followed was some bruising, but also the gradual emergence to view of a vein that probably had always been visible in the crook of my left arm (where the chemotherapy injection went in) but now became evident, and a bit painful, up and down the arm for several inches. My oncologist looked at it and called it an inflammation. It’s still there as I write this now; it’s not a big deal in and of itself and I expect it will go away in the coming weeks.
But the fact that the inflammation seems to follow the course of the vein makes me wonder whether there actually was any significant “extravasation,” or whether – since the aftereffects seem to be concentrated in or near the vein – this is simply the irritation of the blood vessel by the chemotherapy that is, by design, flowing through it. Chemotherapy takes its toll, and evidently the irritation my chemotherapy causes can be cumulative. (Fortunately I don’t have the kind of chemotherapy that is tissue-destroying, rather than merely tissue-irritating!) So what would that mean? Nothing terrible, but I might need a “port,” a delivery point for the chemotherapy that’s installed for a prolonged period and takes the burden off the veins in the arm. Not yet, though: my right arm is fine and the most recent chemotherapy, injected there on July 13, went in without a fuss.
So in case anyone had any doubt: chemotherapy isn’t good for you, unless you need it to fight cancer. Then you want as much of it as you can possibly get!